Penicillin allergy is an abnormal reaction of your immune system to the antibiotic drug penicillin. Penicillin is prescribed for treating various bacterial infections.

Common signs and symptoms of penicillin allergy include hives, rash and itching. Severe reactions include anaphylaxis, a life-threatening condition that affects multiple body systems.

Research has shown that penicillin allergies may be over-reported — a problem that can result in the use of less appropriate and more expensive antibiotic treatments. Therefore, an accurate diagnosis is needed when penicillin allergy is suspected to ensure the best treatment options in the future.

Other antibiotics, particularly those with chemical properties similar to penicillin, can also result in allergic reactions.

Nov. 22, 2014

You Are ... The Campaign for Mayo Clinic

Mayo Clinic is a not-for-profit organization. Make a difference today.